Hail, Meade
- When
- June 22, 2:45 PM CST
- Where
- Meade County, 18.62 mi SE of Meade
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.090, -100.090
Thunderstorms producing severe weather started during the afternoon and ending during the late evening near the Oklahoma border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms producing severe weather started during the afternoon and ending during the late evening near the Oklahoma border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 22, 12:58 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 158 PM CDT Sun Jun 22 2014 ...Updated long term discussion... .SHORT TERM...(This evening through Monday) ISSUED AT 150 PM CDT SUN JUN 22 2014 Short range models indicate an upper level shortwave ejecting east out of the Colorado Rockies into the Western High Plains this evening setting off thunderstorms across western and central Kansas overnight. Ample low/mid level moisture remains locked in across central and much of western Kansas ahead of an approaching cold front from the northwest. As the upper level shortwave kicks out into the high plains, an associated jet maxima is projected to intensify as it shifts eastward across northeastern Colorado into western Nebraska and northern portions of western Kansas. The increasing dynamic support aloft, combined with plenty of low level forcing as the cold front pushes through, will support thunderstorm development across the area this evening into early Monday morning. NAM/GFS model soundings show steep low/mid level lapse rates early this evening with SBCAPE values still in excess of 2000 J/KG and favorable enough vertical shear profiles to support the potential for severe storms. The primary threat looks to be large hail initially with the addition of damaging winds going into this evening. Enough veering exists that an isolated tornado cannot be ruled out with the strongest storms. Additionally, the potential for periods of heavy rainfall exists with the strongest storms with PW values well in excess of 1.5 inches based on the model soundings. Localized flooding could be an issue, especially during the mid to late evening hours. Any lingering storms Monday morning are expected to taper off west to east by early to mid afternoon. Temperatures will easily fall into the 60s(F) tonight across southwest and much of central Kansas in wake of a cold front pushing through western Kansas. The cooler air, not to mention the help of widespread rainfall, will help drop temperatures. Highs are expected only up into the 80s(F) Monday afternoon as a north to northeasterly flow behind the departing front allows slightly cooler air to filter down into western Kansas. .LONG TERM...(Monday night through Sunday) ISSUED AT 157 PM CDT SUN JUN 22 2014 Several subtle upper level disturbances embedded in a westerly flow will cross the Central High Plains through mid week. As one of these disturbances move out into the central plains Monday night a moist upslope flow will be present north of a stationary front located in Oklahoma. Convection developing over eastern Colorado ahead of this next upper level disturbance late Monday will move east/southeast along the low level moisture axis. At this time the NAM and GFS differ on where this moisture axis will be but at this time based on the 700mb baroclinic zone will continue to favor the slightly further south NAM solution on track and timing of the Monday night/early Tuesday convection. By Tuesday night the surface boundary across Oklahoma will begin to lift north as a warm front with moisture and warm air advection improving north of this front. Each day this area of moisture and lift will be a little further north than the previous night so overnight precipitation chances will gradually shift further north mid week. Temperatures will warm in the 850mb to 700mb level mid week and based on the mixing potential from the model soundings and temperatures in the 850mb to 700mb level at 00z Thursday and 00z Friday the previous forecast still looks on track with temperatures rebounding back into the 90s. Gusty south/southeasterly winds can also be expected mid to late week as an area of low pressure develops along the lee of the Rockies. These gusty winds will begin to draw more humid air back to western Kansas late week and early this weekend. This will give rise to some widely scattered thunderstorms near the Colorado border late week. Improving chances for thunderstorms across all of western Kansas early this weekend as the next more significant upper level trough approaches the central Rockies. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 1215 PM CDT SUN JUN 22 2014 Thunderstorms are likely across central and portions of southwest Kansas late this afternoon and evening, potentially affecting all three TAF sites with MVFR cigs/vsbys. IFR cigs/vsbys will be possible with the strongest storms. Low level stratus is expected to develop behind a cold front as it moves through southwest and central Kansas late this evening through the overnight hours. MVFR cigs will be possible in the vicinity of all TAF sites overnight with periods of IFR cigs possible generally after 06Z. Winds will remain light and variable through early this evening as a surface trough across southwest Kansas moves very little during the period. An approaching cold front will then push through western Kansas mid to late evening turning winds north to northeasterly 15 to 30kt. These winds will subside below 20kt by daybreak Monday. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 83 63 86 / 80 20 20 30 GCK 60 83 63 86 / 80 10 30 40 EHA 60 85 63 86 / 60 10 40 40 LBL 62 85 64 87 / 70 10 40 40 HYS 60 83 63 85 / 80 10 10 20 P28 65 86 67 87 / 80 30 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...Burgert AVIATION...JJohnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 329 AM CDT SUN JUN 22 2014 KSZ030-031-043>046-061>066-074>081-084>090-230830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 329 AM CDT SUN JUN 22 2014 /229 AM MDT SUN JUN 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH MIDNIGHT ALONG AND AHEAD OF A COLD FRONT. HAIL UP TO GOLFBALLS AND WIND OVER 60 MPH WILL BE THE MAIN CONCERN. HEAVY RAIN IS EXPECTED WITH THE STORMS THIS EVENING INTO THE OVERNIGHT WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR STORMS WILL REMAIN IN THE FORECAST THROUGHOUT WEDNESDAY. THERE IS SOME UNCERTAINTY IN THE COVERAGE AND SEVERE POTENTIAL OF STORMS DURING THIS PERIOD. CHECK LATER FORECASTS AND OUTLOOKS FOR UPDATED AND MORE DETAILED INFORMATION. A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MIDNIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1003 AM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 12 N SYRACUSE 38.15N 101.76W
06/21/2014 E1.75 INCH HAMILTON KS PUBLIC
THE HAIL ALSO DID DAMAGE TO THE WHEAT.
&&
LEEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 AM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 8 NNW SYRACUSE 38.09N 101.82W
06/21/2014 M0.88 INCH HAMILTON KS PUBLIC
0630 PM HAIL 1 W SYRACUSE 37.98N 101.77W
06/21/2014 E1.00 INCH HAMILTON KS LAW ENFORCEMENT
0635 PM HAIL 4 WNW SYRACUSE 38.00N 101.83W
06/21/2014 E1.00 INCH HAMILTON KS TRAINED SPOTTER
0637 PM HAIL 17 N SYRACUSE 38.22N 101.73W
06/21/2014 E1.00 INCH HAMILTON KS TRAINED SPOTTER
0643 PM TORNADO 6 N SYRACUSE 38.07N 101.75W
06/21/2014 HAMILTON KS PUBLIC
0730 PM HAIL 12 N SYRACUSE 38.15N 101.76W
06/21/2014 E1.75 INCH HAMILTON KS PUBLIC
THE HAIL ALSO DID DAMAGE TO THE WHEAT.
&&
LEESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 322 PM CDT SUN JUN 22 2014 KSZ087-088-222100- CLARK-MEADE- 322 PM CDT SUN JUN 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND MEADE COUNTIES... AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF MEADE STATE PARK...MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3744 10060 3743 9959 3699 9956 3699 10043 TIME...MOT...LOC 2022Z 264DEG 8KT 3701 10024 18
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 344 PM CDT SUN JUN 22 2014 KSZ063-064-077-222130- FINNEY-GRAY-HODGEMAN- 344 PM CDT SUN JUN 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHERN GRAY AND WESTERN HODGEMAN COUNTIES... AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF KALVESTA...MOVING EAST AT 5 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3818 9996 3793 10001 3791 10064 3814 10065 TIME...MOT...LOC 2045Z 284DEG 6KT 3802 10042 18
The Dodge City radar (KDDC), 75 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
17 hail, 17 thunderstorm wind. Local standard time, as filed.
Winds gusted to 60 MPH.
There was also very heavy rain reported with the hail.
Ping pong ball sized hail was also reported with the high wind.
Four inch diameter tree limbs were also broken at this location.
There was also quarter sized hail with the wind.
Winds were estimated to be between 65 and 70 MPH.
Tree limbs and a few windows were broken.
A pivot sprinkler was overturned and a power pole caught fire.
Winds were estimated to be 70 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Ten inch diameter tree limbs were blown down by the high wind.
Winds were estimated to be 65 MPH.
Winds were estimated to be 70 MPH.
There were also wind gusts to approximately 50 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534830, 534831, 534832, 534833, 534850, 534834, 534835, 534836, 534837, 534838, 534851, 534839, 534863, 534840, 534841, 534842, 534852, 534843, 534844, 534847, 534848, 534853, 534854, 534855, 534856, 534845, 534857, 534858, 534859, 534849, 534860, 534861, 534862, 534846.